Pennsylvania, 2018Damaging Winds in Pennsylvania, May 12, 2018
May 12, 2018 · NWS CTP · 9 events in 6 counties and zones
Numerous showers and thunderstorms developed south of a stalled frontal boundary that was draped from NW to SE across Pennsylvania. Several of these storms produced wind damage and/or large hail, primarily along and south of the Route 22 corridor.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms developed south of a stalled frontal boundary that was draped from NW to SE across Pennsylvania. Several of these storms produced wind damage and/or large hail, primarily along and south of the Route 22 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 2:22 PM EST, 8 minutes earlier.
Area forecast discussion, May 12, 2:22 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
322 PM EDT Sat May 12 2018
.SYNOPSIS...
A frontal boundary extending from Northwestern Pennsylvania to
the Lower Susquehanna Valley at midday will wobble north and
south over PA into next week. The front will keep the pattern
unsettled with an almost- daily chance of rain.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Latest visible loop shows cu field rapidly expanding in depth
and areal coverage across the SW third of the CWA where sfc
based capes now exceed 1500 j/kg (INVOF and SE of a weak area of
low pressure).
Sat loop and meso obs also shows that the quasi-stnry front
has sagged south to near I-80 in western and north central PA,
and edged just slightly to the east over the Lower Susq Valley
as of 19Z.
Severe Thunderstorm Watch #84 recently issued through 03Z Sunday
over our SW zones and potential exists for another watch (SVR or
even Tornado) to be issued over the next few hours across the
Lower Susq Valley where LLVL shear and helicity will be
maximized along and just to the east of the shallow frontal
boundary.
The hodograph is highly curved/balloon invof of the sfc frontal
boundary with storms likely to move about as they are now
(across northern PA) from WNW to ESE at 40-50 MPH. This will
generate high helicity/EHI (>1) from I-80 south in the late
aftn/early evening. In fact, 0-1KM EHI values are as high as 3-4
m2/s2 along the RT 322 corridor SE of KUNV to KMDT, KLNS and
KTHV.
LCLs just to the south of the low track will by low - as a
ribbon of <1500ft LCLs is progged from I-80 to the Turnpike. The
shear is strong no matter what, so the CAPE is the wild-card.
CAPE is in question as full solar heating is likely going to be
realized just across the SW half of the CWA.
Additional heating in the small warm sector over us will further
boost MU CAPEs to >2000 j/kg across scent PA as the western llvl
flow enhances downslope/adiabatic warming from near KJST and
KAOO east to the Lower Susq Mainstem.
3 severe weather dangers are present today from these storms:
Damaging wind, large hail and tornadoes. SPC mentions a
possible evolution from large hail threat (and tornadoes) in the
high shear and nearer to the warm front at first, then a turn
to more of a linear/bow-echo mode as the storms sink southward
into the high CAPE and slightly lower bulk shear. The set-up
this evening also looks similar to the conditions favorable for
tornadoes to be embedded in quasi- linear storms.
Lastly, training west to east storm cells will bring an enhanced
chance of locally heavy rain in excess of 2 inches in just an
hour or so with flash flooding possible. Much of our southern
CWA in within WPC's Slight risk for excessive rainfall late
today and early tonight. So far the bulk of the heavy rain and
likely some minor small stream/poor drainage flooding has
occurred with a persistent area of showers and embedded TSRA
over the northern tier of PA where 1-2 inches of rain has
occurred since last night.
Late afternoon temps will range from the chilly low to mid 50s
across the north to the mid 80s over the tier of PA west of the
Lower Susq Valley.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Storms should be pushing to the south of much of the area by 9
or 10 pm. While the rainfall may be heavy for brief times as
these storms move through, they will be moving so quickly that
the threat for (flash) flooding is low. However, the threat for
flooding is being considered, as the almost daily showers and
thunderstorms will continue into the next week since the flow
aloft is expected to remain westerly. The soils will get very
wet and the threat for flooding will likely increase through the
next few days.
Winds do go northerly tonight and try to dry us out. It could
get foggy with some clearing possible after all the rain. On
the negative side for fog will be the dry air which will move
down briefly tonight and early Sun and the flow above the
inversion which will stay out of the west and moist. Will just
mention patchy fog for the northern half of the area for now
since any clearing is in question. Mins will be in the m40s N
and near 60 S.
Sunday seems like another wet day with occasional showers.
Instability is not really in the cards with lots of cloud cover
and a diurnal range of only 10-15F in the north and perhaps
less than 5F in the south. The NAM is wetter than the GFS and it
even has some hint of convection in the PM. Will keep POPs
higher than chance, but the scattered coverage at any one time
will eventually add up to a likely-catg POP for the whole day.
Maxes will be well below normal. The front is far enough to the
south that the northern tier could remain dry Sun and Sunday
night.
Not enough of a flooding threat yet to do more than mention
here in the discussion. Some minor problems may crop up in the
usual/flashier points and small streams. But, everything is
growing and can help soak up the rain and slow down the runoff.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
The pattern remains quite unsettled through next week as the
frontal zone meanders over the Mid Atlantic region. Increasing
moisture/dewpoints and above average PW all suggest a daily risk
for showers and thunderstorms. Areas of locally heavy rainfall
are possible, with the potential for multiple rounds of
convection. The specific areas most likely to receive heavy
rains will likely be somewhat difficult to pin down until the
short term when models begin to resolve mesoscale/convective
processes. An upper low developing across the northeastern Gulf
of Mexico will supply additional moisture which is projected to
advect northward toward the Mid Atlantic by Wednesday. This may
set up a potentially more organized moderate to heavy rainfall
scenario later next week as the deep moisture plume interacts
with the nearly stationary west-east frontal zone.
After a cool day on Sunday (Mother's Day), expect temperatures
to be above seasonal climate averages next week with a muggy
summertime/humid feel given dewpoints in the 60s.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Regional radar at 1600Z shows numerous showers and embedded
thunderstorms across the northern tier counties of PA in
association with the approach of a few mid/upper level
disturbances riding over the steeper, stationary frontal
boundary located in that region.
Elongated sfc low pressure (1014 mb) just west of KPBZ will
track east over SCENT PA this afternoon and help to enhance llvl
convergence and helicity over SPC's Enhanced SVR threat region
near and just to the west of the Lower Susq Valley after 19Z.
Widespread VFR will occur for the next several hours acrs the SW
half of PA, while low stratus cigs will stay intact across areas
along and to the east of the Susq Mainstem.
Included a trend toward lower conditions across much of the
region later this afternoon, with potential strong wind gusts
AOA 35kts from the west mentioned in all but the KBFD and KIPT
TAFs anywhere from 19 Sat-00Z Sunday.
Expect the northern tier of the state to experience frequent
showers with low MVFR/high IFR cigs. Across the central and
southern portion of the state, the main focus will be on the
possibility for a round of strong late afternoon/early evening
thunderstorms.
Showers will diminish tonight, as the low pressure system tracks
east of the area. However, residual low level moisture
ascending the mountains will likely result in IFR cigs in the
vicinity of KBFD and possibly KJST, while MVFR cigs are likely
elsewhere.
Outlook...
Sun...Rain/low cigs possible.
Mon...AM rain/low cigs possible. PM thunderstorm impacts
possible southern Pa.
Tue-Wed...AM fog possible. Scattered PM thunderstorm impacts
possible.
&&
.HYDROLOGY...
Rain today does not look to be excessive in most places today,
but FFG lower than it was yesterday due to the rainfall we had
overnight. The mainl location to watch will be the northern tier
of PA.
The threat for flooding may increase slightly each day
over the next 5 to 7 days with plenty of moisture available in
this pattern. The near-tropical system over the eastern GOMEX
could feed tropical and/or Atlantic moisture in mid to late
week.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Steinbugl
AVIATION...Lambert
HYDROLOGY...
Hazardous weather outlook, May 12, 1:50 PM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
250 PM EDT Sat May 12 2018
PAZ024>028-033>036-056-063-064-131900-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Franklin-Perry-Cumberland-Adams-
250 PM EDT Sat May 12 2018
...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ057-059-065-066-131900-
Dauphin-Lebanon-York-Lancaster-
250 PM EDT Sat May 12 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms with damaging winds 70 mph or greater and large
hail exceeding 1 inch in diameter are probable late this afternoon
and evening. A few tornadoes are also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ017>019-049-050-052-058-131900-
Clearfield-Northern Centre-Southern Centre-Union-Snyder-
Northumberland-Schuylkill-
250 PM EDT Sat May 12 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible late this
afternoon and early this evening. An isolated weak, short-lived
tornado is also possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ010>012-041-042-045-046-051-053-131900-
Elk-Cameron-Northern Clinton-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Montour-Columbia-
250 PM EDT Sat May 12 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms with gusty winds and hail are
possible this afternoon into early this evening. Additional
rainfall of up to one inch is likely by 10 pm this evening. This
will bring 24-hour storm total rainfall of 1 to 2 inches since last
night, causing significant rises on, and possibly even some minor
flooding of small streams and creeks across northern Pennsylvania.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-037-131900-
Warren-McKean-Potter-Tioga-
250 PM EDT Sat May 12 2018
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Rain with occasional thunderstorms will occur into early this
evening. Additional rainfall of up to one inch is likely by 7 pm this
evening. This will bring 24-hour storm total rainfall of 1.5 to 2.5
inches since last night, causing significant rises on, and possibly
even some minor flooding of small streams and creeks across northern
Pennsylvania.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 12, 10:22 AM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1122 AM EDT SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG AMITY HALL 40.45N 77.00W
05/10/2018 PERRY PA 911 CALL CENTER
TREES AND WIRES DOWN ON AMITY ROAD
&&
EVENT NUMBER CTP1801771
TYBURSKISpecial weather statement, May 12, 2:17 PM EST, 13 minutes before
Special Weather Statement
National Weather Service State College PA
317 PM EDT SAT MAY 12 2018
PAZ024-025-033-034-122000-
Bedford PA-Somerset PA-Blair PA-Cambria PA-
317 PM EDT SAT MAY 12 2018
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...SOMERSET...
BLAIR...AND CAMBRIA COUNTIES UNTIL 400 PM EDT...
At 316 PM EDT, Doppler radar indicated strong thunderstorms
developing along a line extending from Loretto to near Ligonier.
Movement was east at 45 mph.
Pea size hail and wind gusts up to 55 mph are possible.
Locations impacted include...
Belmont, Johnstown, Westmont, Hollidaysburg, Nanty-Glo, Altoona,
Windber, Portage, Ebensburg, Salix-Beauty Line Park, Osterburg,
Central City, Roaring Spring, Scalp Level, Ski Gap, Loretto, Belsano,
Boswell, Queen and Paint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4036 7900 4049 7892 4060 7875 4058 7818
4056 7820 4053 7817 4057 7813 4049 7815
4050 7813 4047 7813 4023 7829 4005 7861
4015 7916
TIME...MOT...LOC 1916Z 274DEG 39KT 4052 7867 4029 7921
RXRThunderstorm Wind, Cambria
- When
- May 12, 2:30 PM EST
- Where
- Cambria County, 0.41 mi N of Morrellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.356, -78.951
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires on Killian Street in Johnstown.
Thunderstorm Wind, Bedford
- When
- May 12, 3:29 PM EST
- Where
- Bedford County, 0.2 mi SSE of Coaldale
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.167, -78.219
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Coaldale.
Thunderstorm Wind, Cambria
- When
- May 12, 3:35 PM EST
- Where
- Cambria County, 0.53 mi E of Walsall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.270, -78.870
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires east of Johnstown.
Thunderstorm Wind, Somerset
- When
- May 12, 3:43 PM EST
- Where
- Somerset County, 0.41 mi SW of Thomas Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.226, -78.986
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires near Thomas Mill.
Thunderstorm Wind, Somerset
- When
- May 12, 5:40 PM EST
- Where
- Somerset County, 0.21 mi NNE of Hillsboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 40.183, -78.868
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires west of Hillsboro.
Thunderstorm Wind, Adams
- When
- May 12, 5:55 PM EST
- Where
- Adams County, 1.25 mi WNW of Granite Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.855, -77.192
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires east of Gettysburg.
Thunderstorm Wind, York
- When
- May 12, 6:02 PM EST
- Where
- York County, 0.48 mi ESE of Windsor
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.918, -76.571
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires along Craley Road near Windsor.
Thunderstorm Wind, York
- When
- May 12, 6:20 PM EST
- Where
- York County, 0.65 mi S of Red Lion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 39.891, -76.621
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires along Dairyland Road.
Thunderstorm Wind, Lancaster
- When
- May 12, 6:25 PM EST
- Where
- Lancaster County, 1.28 mi WNW of Rawlinsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 39.888, -76.292
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires west of Rawlinsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Nevada, May 12, 20181 death · 1 event
- Flood in Idaho, May 12 to 22, 2018$100,000 · 1 event
- Hail and Damaging Winds in Ohio, May 12 to 17, 2018$49,000 · 1 in hail · 12 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 12, 201855 kt wind · 37 events
- Hail and Damaging Winds in Pennsylvania, May 12, 2018$19,000 · 1.75 in hail · 19 events
- High Wind in Oklahoma, May 12, 2018$20,000 · 81 kt wind · 1 event
- Hail and Damaging Winds in Maryland, May 12, 20181.75 in hail · 15 events
- Strong Wind in California, May 12, 20181 injured · 1 event
- Hail and Damaging Winds in Maryland, May 12, 20181.75 in hail · 5 events
- Hail and Damaging Winds in Maryland, May 12 to 13, 2018$7,000 · 1.5 in hail · 5 events
- Flooding in South Dakota, May 12 to 17, 20183 events
- Flooding in Iowa, May 12 to 17, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745455, 745456, 745457, 745458, 745459, 745460, 745461, 745462, 745463.